The promise of minocycline in neurology

A forum for the discussion of antibiotics as a potential therapy for MS

Wow!

Postby Outlawbiker » Sun Feb 27, 2005 2:28 pm

You wonderful folks make my brain "itch" for lack of a better description. I sit in awe of the collective intelligence that some members of this forum display. I'm incredibly humbled by the discussions that I see taking place before my very eyes about a disease that levels the playing field between those who are excruciatingly well educated and those of us who had the potential but decided to Major in music, smoke pot, and years later sat wondering what happened after the dust settled and our heads stopped spinning..... :oops:

As a kid in fourth or fifth grade I used to describe my brain "itch" to my sister as the sensation I'd feel when I read my uncle's (Ph.D psychology) books, published articles etc. I loved it! I loved learning. I suppose I let my biology teachers down who were encouraging me to study microbiology or genetic engineering. My algebra teachers down who enthusiastically encouraged me to pursue electrical or mechanical engineering, and even my department head who encouraged me to become a cardiopulmonary perfusionist! In any case, I'm retired now. Haven't smoked anything in at least 25 years, don't drink or the like. What I suppose I'm getting at is that maybe it's time to go back to school and scratch this itch. I'd love to be able to contribute to these discussions from a more informed perspective.

:idea:
User avatar
Outlawbiker
Family Member
 
Posts: 38
Joined: Tue Oct 05, 2004 3:00 pm
Location: Upstate New York

Advertisement

Minocycline can cause Lupus-like symptoms

Postby kareng7 » Tue Apr 26, 2005 6:56 pm

Just a word of caution with Minocycline. My brother's girlfriend, who took Minocycline for acne, began to experience Lupus-/Arthritis-like symptoms and linked it to the drug. She quit the drug and most of her symptoms resolved in a few weeks--a few others took about six weeks, but eventually, all resolved. Apparently, this is a possible problem, according to literature her doctor followed up on.

Here's more info:

http://www.uklupus.co.uk/mino.html

From 1972 through February 1996, the FDA's medWatch Reporting Program had received only 1 report of a case resembling the autoimmune hepatitis described in the article by Gough et al.[3] However, in the same time period, 32 reports were received of a systemic lupus erythematosus-like syndrome similar to the cases described by Gough et al.[3] All patients were described either as having antinuclear antibody-positive arthralgia/arthritis, or simply as having lupus, lupuslike symptoms, or systemic lupus erythematosus. The patients were young and were receiving no other medications known to cause lupuslike symptoms; none reportedly had any relevant medical history (Table). Five reports specifically stated that the patient had been healthy until the onset of the event. Lupuslike symptoms persisted as long as 18 months prior to discontinuation of minocycline. Symptoms abated in 17 of 18 cases after discontinuation of minocycline and the time to disappearance of symptoms ranged from 2 days to 6 weeks in the 8 patients for whom that information was provided. Seven patients were rechallenged with minocycline and all experienced a recurrence of lupuslike symptoms.

Although minocycline continues to provide a relatively safe therapy in the treatment of acne, health professionals should consider its potential role in patients exhibiting lupuslike symptoms while receiving minocycline. Based on these findings, the word "transient" will be removed from the phrase "[a] transient lupus-like syndrome" in the adverse reactions section of the US product labeling.
User avatar
kareng7
Family Member
 
Posts: 80
Joined: Sun Mar 20, 2005 4:00 pm

Postby SarahLonglands » Wed Apr 27, 2005 3:07 am

This is one reason to opt for doxycycline, which has fewer side-effects, rather than minocycline. I got a "a transient lupus-like syndrome" when taking doxycycline, roxithromycin and metronidizole, the most obvious feature, at least to other people, being the 'butterfly rash' across my nose and cheeks, but it only lasted a few days with this regime. That was about a year ago and hasn't returned since.

However,I kind of feel that I would prefer a "a transient lupus-like syndrome" for as long as I was still taking the drugs to having to put up with MS, or am I wrong?

Sarah
SarahLonglands
Family Elder
 
Posts: 2111
Joined: Thu Jun 17, 2004 3:00 pm
Location: Bedfordshire UK

Lupus-like symptoms from Minocycline

Postby kareng7 » Wed Apr 27, 2005 9:40 pm

Yes, Sarah, I'd agree, transient Lupus-like symptoms are preferrable to MS. I just wanted to alert folks that there's a possibility they could experience side effects from Minocycline use. Judging from my brother's girlfriend's experience, one could confuse her Minocycline-induced symptoms with MS symptoms. She had arthritic-like pain in her legs and arms, and general weakness, and tingling/itchy patches of skin. All too familiar.

BTW, I've been reading your history with great interest. Your story is very inspirational. I'm very interested in what other folks' experiences have been attacking MS as from the bacterial infection angle vs. viral infection. Look for another post from me on that topic and please chime in, if you will.
User avatar
kareng7
Family Member
 
Posts: 80
Joined: Sun Mar 20, 2005 4:00 pm

Previous

Return to Antibiotics

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service